Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2001, 2:28 PM EDT for Georgetown County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 2:28 PM EDT (18:28 UTC)
- Expired
- May 28, 2001, 3:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:35 PM EDT | Hail 0.75 | Oatland, SC | Dime size hail reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 281829 SVRILM SCC043-281930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 228 PM EDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 330 PM EDT * AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES NORTH OF ANDREWS...OR ABOUT 18 MILES NORTHWEST OF GEORGETOWN... MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLANTERSVILLE AT 235 PM EDT PAWLEY'S ISLAND AT 240 PM EDT MURRELLS INLET AT 245 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ RWA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:10 PM EDT, 18 minutes earlier.
Area forecast discussion, May 28, 2:10 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 210 PM EDT MON MAY 28 2001 ...CONCERNED WITH POPS 1ST 2 PERIODS... PRETTY ACTIVE SVR WX EVENT GOING HERE BUT AIR MASS FINALLY STARTING TO LOOK WORKED OVER. WV IMAGERY AND LTG DATA SHOWS 2 SEPARATE CONVECTIVE SYSTEMS IN DEEP SOUTH AS UPPER S/W TROF DIVES IN THERE. ANOTHER S/W TROF DIVING DOWN BACK SIDE OF CUTOFF LOW IN ERN GREAT LAKES. ETA/AVN/NGM ALL REFLECT ONGOING ACTIVITY IN CAROLINAS QUITE NICELY. NONE SHOWS MUCH OF A VORT PATTERN TO HANG ONES HAT ON...BUT AVN OMEGA FIELD SEEMS TO HAVE BETTER GRASP ON DEEP SOUTH ACTIVITY. THIS CONVECTION MOVES E OVERNIGHT AND TRACKS ACROSS CAROLINAS BY TUE AM. REAL TRICK TO TUE FCST IS TIMING IT THRU HERE. MODELS LOOK SLOWER TO BRING CONVECTION THRU...HINTING AT SOME PHASING BETWEEN AFOREMENTIONED TWO S/W TROFS. AVN WANTS TO DEVELOP 1008 SFC LOW NR HATTERAS BY 18Z TUE. PREFERRED AVN INITIALLY BUT THIS SEEMS A LITTLE BULLISH...SO WILL TAKE MIDDLE GROUND HERE. WILL STICK WITH LIKELY OVERNITE...AND HOLD 30-40 CHC POPS INTO TUE. HIGH PRES BUILDS IN TUE NIGHT AND FINALLY SETTLES THINGS DOWN. TEMPS ON COOL SIDE OF GUID...ESP WITH LIMITED INSOLATION TUE AND THEN DRIER AIR FILTERING IN TUE NIGHT. EXTENDED: NO CHANGES PLANNED. LOOKS LIKE PATTERN CHANGE IN THE WORKS AS DEATH RIDGE BUILDS OVER ERN HALF OF U.S. BEGINNING OF NEXT WK. CWF...MINIMAL CHANGES FORESEEN. SW WILL CLOCK AROUND TO NW/W BY LATE TUE. FLY IN THE OINTMENT IS WHETHER SFC LOW DEVELOPS AND HOW STRONG IT IS. IF THAT LOW GETS CRANKING COULD SEE SCA BRIEFLY TUE AFTERNOON. WILL COORD WITH MHX ON THIS SHORTLY. PRELIM NUMBERS... FCSTID = 35 ILM 68 83 60 83 / 70 40 10 0 LBT 66 81 57 83 / 70 30 10 0 FLO 67 84 58 85 / 70 30 10 0 MYR 70 82 63 80 / 70 40 10 0 .ILM... NC...NONE. SC...NONE. RAS
In the hours before
Local storm report, May 28, 2:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
208 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM 5 NW HAMPSTEAD NC 1.75 INCH HAIL
05/28/01 PENDER REPORTED BY CO-OP
OBSERVERS
1243 PM 3 N LELAND DUPONT NC 1.75 INCH HAIL
05/28/01 BRUNSWICK REPORTED BY LAW
ENFORCEMENT
1255 PM WILMINGTON AIRPORT NC 1.00 INCH HAIL
05/28/01 NEW HANOVER REPORTED BY NWS
0147 PM GREELYVILLE Y SC 1.00 INCH HAIL
05/28/01 WILLIAMSBURG REPORTED BY PUBLIC
CHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:46 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 59 min |
| May 28, 6:16 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.